Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 19, NWS Burlington, VT

June 18, 2017Essex County, Franklin County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jun 18, 2017, 7:18 PM EDT for Essex County, Franklin County, New York. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2017, 7:18 PM EDT (23:18 UTC)
Expired
Jun 18, 2017, 8:00 PM EDT
In force
42 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Essex County, NY, Franklin County, NY

The radar

The Burlington radar (KCXX), 77 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

030 
WUUS51 KBTV 182318
SVRBTV
NYC031-033-190000-
/O.NEW.KBTV.SV.W.0019.170618T2318Z-170619T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
718 PM EDT SUN JUN 18 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Southeastern Franklin County in northern New York...
  Northwestern Essex County in northern New York...

* Until 800 PM EDT

* At 718 PM EDT, a severe thunderstorm was located near Coreys,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and powerlines. 

* Locations impacted include...
  Saranac Lake, Adirondack Regional Airport, Lake Placid, Wawbeek,
  North Elba, Harrietstown, Saranac Inn, Ray Brook, Lake Colby, Lake
  Clear, Mount Van Hoevenberg, Franklin Falls, Mount Van Hoevenburg
  Recreation Area, Axton Landing, Bloomingdale and Coreys.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4417 7383 4413 7433 4433 7444 4448 7392
TIME...MOT...LOC 2318Z 251DEG 28KT 4424 7425 

HAIL...<.75IN
WIND...60MPH
 
$$
MANNING
2 follow-up statements
076 
WWUS51 KBTV 182331
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
731 PM EDT SUN JUN 18 2017

NYC031-033-190000-
/O.CON.KBTV.SV.W.0019.000000T0000Z-170619T0000Z/
Franklin NY-Essex NY-
731 PM EDT SUN JUN 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHEASTERN FRANKLIN AND NORTHWESTERN ESSEX COUNTIES...

At 730 PM EDT, a severe thunderstorm was located over Saranac Lake,
moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and powerlines. 

Locations impacted include...
Adirondack Regional Airport, Saranac Lake, Lake Placid, North Elba,
Harrietstown, Lake Clear, Mount Van Hoevenberg, Ray Brook, Lake
Colby, Franklin Falls, Mount Van Hoevenburg Recreation Area and
Bloomingdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near the lakes, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4417 7383 4416 7415 4437 7427 4448 7392
TIME...MOT...LOC 2330Z 253DEG 30KT 4431 7412 

HAIL...<.75IN
WIND...60MPH
 
$$
MANNING
304 
WWUS51 KBTV 182353
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
753 PM EDT SUN JUN 18 2017

NYC031-033-190002-
/O.EXP.KBTV.SV.W.0019.000000T0000Z-170619T0000Z/
Franklin NY-Essex NY-
753 PM EDT SUN JUN 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN AND
NORTHWESTERN ESSEX COUNTIES WILL EXPIRE AT 800 PM EDT...
        
The storm which prompted the warning has weakened below severe 
limits, and was exiting the warned area. Therefore the warning will 
be allowed to expire.

LAT...LON 4417 7383 4416 7415 4437 7427 4448 7392
TIME...MOT...LOC 2352Z 250DEG 24KT 4436 7391 

$$
MANNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:32 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 18, 3:32 PM EDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
332 PM EDT Sun Jun 18 2017

.SYNOPSIS...
The threat for showers and storms will increase as the night
wears on...especially across northern New York where the
potential for hail...strong winds...and heavy rainfall will
exist. The threat of heavy rainfall will continue over northern
New York during the overnight hours. The threat of stronger
storms producing gusty winds...hail...and heavy rainfall will
shift into Vermont on Monday. The threat of flash flooding will
also exist across Vermont Monday and Monday night.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 332 PM EDT Sunday...Composite analysis continues to show
the threat for strong to severe thunderstorms across the Saint
Lawrence Valley and possibly into the northern Adirondacks. Deep
layer shear continues to increase over the top of CAPE values
over 1000 J/kg over the Saint Lawrence Valley and this should
enhance the potential for strong to severe storms over the next
several hours. The eastward progression of storms is somewhat
limited as upper trough moves very little tonight and storms
move more north than east. With the loss of instability
tonight...may just be dealing with heavier rainfall across the
northern Adirondacks during the overnight hours. Areas from the
Champlain Valley eastward may see some convection overnight...
but strong/severe threat should be over and there may just be
some brief downpours.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 332 PM EDT Sunday...Flash Flood Watch remains in effect
from Noon on Monday through midnight Monday night. Composite
analysis continues to show the threat for stronger storms...but
with approaching surface boundary oriented parallel to the upper
flow and axis of two inch precipitable water values from the
Champlain Valley eastward across the remainder of Vermont...
threat for excessive rainfall will be the main threat. At this
time...the best potential appears to be across areas south and
east of Burlington Monday afternoon and night.

For Monday night through Tuesday night...axis of deeper moisture
shifts east but areas remains in southwest flow aloft with
upper trough axis to the west. As a result...still cannot rule
out the possibility of showers...especially Monday night and
Tuesday with areal coverage tapering off Tuesday night. A return
to more seasonal temperatures is expected during this time
period.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 256 PM EDT Sunday...One broad trof at the beginning of
this period being replaced by another trof late in the period
with a series of disturbances and fronts makes for a messy
forecast period with seasonable temperatures and shower threat
through the period.

Wed/Thu: trof axis pushing through Wed with some showers as frontal
boundary moves through then some minor shortwave ridging for Wed
ngt/ early Thu for a dry period, It appears some minor energy and
push if some warmer air will bring about some warm frontal showers
possibly late Thu/Thu ngt.

Fri: Developing Great Lakes trof with a decent shortwave moving
toward area Fri Ngt-Sat will send a cold front across the area late
Fri-Fri ngt for showers/t-storms.

Sat: Some shortwave ridging developing thus mainly dry but can't
rule out an instability shower on Sat.

Sun: Another shortwave dropping across Great Lakes toward Northeast
with more showers/t-storms possible Late Sunday-Sunday night across
NY moving into VT.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Through 18Z Monday...Morning stratus layer continues to erode
with cumulus clouds in its place with heating of sun and soupy
airmass across the region. VFR conditions are expected for most
locations through 00z Mon with KMSS being the possible exception
in any SHRA/TSRA aft 20z. It will be breezy from the SSW across
the area at 13-25kts.

Main feature is slow moving cold front/trof west of St Lawrence
Valley that will slowly move east this evening and stall across
VT on Monday. SHRA/TSRA will develop in St Lawrence Valley
(KMSS) around/aft 20z and possibly move into ADRNDKS (KSLK) by
00z. The main shower activity should stay in St Lawrence Valley
but can't rule out a renegade shower/storm moving into Champlain
Valley (KPBG/KBTV) by 00z as well.

Otherwise...shower activity into Champlain Valley aft 03z as
SHRA/TSRA weaken. Maritime layer and soupy airmass will allow
for low clouds to develop everywhere thus VFR to MVFR and
possibly IFR at KMSS/KSLK and KMPV. Winds will subside <10 kts.

Aft 12z Mon...Typical eroding of morning low clouds but with
daytime heating and energy moving along draped boundary...
expect shra/tsra to refire...esp Champlain Valley eastward aft
15-16z.

Outlook...

Monday Night: VFR. Chance SHRA...Slight Chance TSRA.
Tuesday: VFR. Chance SHRA...Slight Chance TSRA.
Tuesday Night: VFR. Chance SHRA...Slight Chance TSRA.
Wednesday: VFR. Chance SHRA.
Wednesday Night: VFR. Slight Chance SHRA.
Thursday: VFR. Chance SHRA.
Thursday Night: VFR. Chance SHRA.
Friday: VFR. Chance SHRA...Slight Chance TSRA.

&&

.HYDROLOGY...
A flash flood watch continues from Noon on Monday through
Monday evening for the potential for flash flooding associated
with very heavy rainfall rates in thunderstorm activity across
Clinton and Essex counties in New York and all of Vermont. High
rainfall rates of 1 to 2 inches per hour with isolated higher
amounts possible in the stronger convective elements will
increase the potential for flash flooding Monday afternoon and
night. Initially the threat will be across northern New York
tonight...before shifting into Vermont by Monday afternoon. The
greatest potential for flash flooding will be across the higher
terrain and urban areas with poor drainage...especially over
areas south and east of Burlington. Rapid rises on smaller
streams and rivers are possible in areas of the most persistent
showers and thunderstorms.

&&

.MARINE...
A Lake Wind Advisory remains in effect tonight for south winds
at 15 to 25 knots. These winds will continue to create very
choppy conditions with waves of 1 to 3 feet and some higher
swells possible over the north end of the late. Strong to
possibly severe thunderstorms are expected to develop by this
evening...which could cause gusty and erratic winds. Boaters
should keep a close eye on the sky this evening and seek harbor
if threatening weather approaches.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flash Flood Watch from Monday afternoon through Monday evening
     for VTZ001>012-016>019.
NY...Flash Flood Watch from Monday afternoon through Monday evening
     for NYZ028-031-034-035.

&&

SYNOPSIS...Evenson
NEAR TERM...Evenson
SHORT TERM...Evenson
LONG TERM...SLW
AVIATION...SLW
HYDROLOGY...Evenson/Taber
MARINE...Evenson/Taber
Hazardous weather outlook, Jun 18, 3:41 PM EDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
341 PM EDT Sun Jun 18 2017

NYZ026-027-029-030-087-191945-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Southwestern St. Lawrence-
341 PM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This Afternoon and Tonight.

The threat for strong to possibly severe thunderstorms will exist
across the northern Adirondacks of New York and the Saint Lawrence
Valley of New York. Large hail, damaging winds, and very heavy
rainfall will be possible with the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-031-034-035-VTZ001>012-016>019-191945-
Eastern Clinton-Western Clinton-Western Essex-Eastern Essex-
Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
341 PM EDT Sun Jun 18 2017

...FLASH FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flash Flood Watch Monday Afternoon and Evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 18, 6:13 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Burlington VT
613 PM EDT SUN JUN 18 2017

NYZ029-030-182245-
Southeastern St. Lawrence-Southern Franklin-
613 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN AND
SOUTHEASTERN ST. LAWRENCE COUNTIES...

At 612 PM EDT, a strong thunderstorm was located 9 miles south of
Star Lake, moving northeast at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Tupper Lake, Piercefield, Horseshoe Lake, Gale, Conifer, Childwold,
Shurtleff and Wanakena.

Torrential rainfall is also occurring with this storm, and may cause
localized ponding of water on area roads. Do not drive your vehicle
through flooded roadways.

LAT...LON 4436 7453 4413 7435 4411 7442 4405 7504
      4405 7507 4408 7513
TIME...MOT...LOC 2212Z 241DEG 45KT 4402 7502

JMG
Special weather statement, Jun 18, 6:45 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Burlington VT
645 PM EDT SUN JUN 18 2017

NYZ029-030-182315-
Southeastern St. Lawrence-Southern Franklin-
645 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FRANKLIN AND
SOUTHEASTERN ST. LAWRENCE COUNTIES...

At 644 PM EDT, a strong thunderstorm was located over Horseshoe Lake,
moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Tupper Lake, Piercefield, Wawbeek, Horseshoe Lake, Lake Clear,
Conifer, Saranac Inn, Axton Landing and Coreys.

Torrential rainfall is also occurring with this storm, and may cause
localized ponding of water on area roads. Do not drive your vehicle
through flooded roadways.

LAT...LON 4413 7417 4408 7474 4416 7478 4439 7421
TIME...MOT...LOC 2244Z 250DEG 27KT 4410 7465

JMG
Special weather statement, Jun 18, 7:16 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Burlington VT
716 PM EDT SUN JUN 18 2017

NYZ030-034-190000-
Southern Franklin-Western Essex-
716 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN AND
NORTHWESTERN ESSEX COUNTIES...

At 715 PM EDT, a strong thunderstorm was located near Wawbeek, moving
east at 30 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Saranac Lake, Adirondack Regional Airport, Lake Placid, Wawbeek,
North Elba, Harrietstown, Saranac Inn, Ray Brook, Lake Colby, Lake
Clear, Mount Van Hoevenberg, Franklin Falls, Mount Van Hoevenburg
Recreation Area, Axton Landing, Bloomingdale and Coreys.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4413 7433 4433 7444 4447 7398 4419 7385
TIME...MOT...LOC 2315Z 251DEG 28KT 4424 7427

MANNING

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:13 PM EDTSpecial Weather StatementBTVSt. Lawrence32 min
Jun 18, 6:45 PM EDTSpecial Weather StatementBTVFranklin30 min
Jun 18, 7:16 PM EDTSpecial Weather StatementBTVFranklin44 min
Jun 18, 7:31 PM EDTSpecial Weather StatementBTVEssex29 min
Jun 18, 7:42 PM EDTSevere Thunderstorm WarningBTVEssex48 min
Jun 18, 7:48 PM EDTSpecial Weather StatementBTVEssex42 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.